Minnesota, 2010

Flash Flooding in Minnesota, July 7, 2010

July 7, 2010 · NWS MPX · 2 events in 2 counties and zones

An early morning outflow boundary that was associated with thunderstorms that moved across western, and into eastern Minnesota, stalled across south central and east central Minnesota around noon. This boundary aided in the initiation of thunderstorms across south central Minnesota during the early afternoon hours of July 7th.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$5,000
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MPX wrote it up.

An early morning outflow boundary that was associated with thunderstorms that moved across western, and into eastern Minnesota, stalled across south central and east central Minnesota around noon. This boundary aided in the initiation of thunderstorms across south central Minnesota during the early afternoon hours of July 7th. Due to weak winds aloft and high moisture content of the atmosphere, the storms moved very slowly to the northeast, with some training in portions of south central and east central Minnesota during the afternoon. An observer in south central Minnesota recorded 4.10 inches of rainfall in less than two hours near the town of Granada. Due to the excessive rainfall, basement flooding was reported in the town of Granada. Several other locations across south central Minnesota had rainfall amounts of two to three inches. Around the Twin Cities, a few thunderstorms produced locally two to three inches near Bloomington which causes some minor street flooding.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Twin Cities, MN wrote its last area forecast discussion before the first event at Jul 7, 1:03 PM CST, 1 hour 27 minutes earlier.

Area forecast discussion, Jul 7, 1:03 PM CST, 1 hour 27 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
203 PM CDT WED JUL 7 2010

.DISCUSSION...
PRIMARY FORECAST CONCERNS ARE CHANCES FOR CONVECTION THIS
AFTERNOON INTO TONIGHT WITH BOUNDARY LYING OVER THE AREA AS UPPER
TROUGH FINALLY WORKS TO PUSH IT EAST OF US TONIGHT INTO THURSDAY.
PREVIOUS DISCUSSION INCLUDED BELOW DETAILS EXPECTATIONS WITH
THINGS THIS AFTERNOON AND EVENING QUITE WELL... AND DO NOT INTEND
TO DEVIATE MUCH FROM THE UPDATES MADE TO THE FORECAST EARLIER THIS
AFTERNOON. ONCE THESE CONCERNS ARE OUT OF OUR WAY... ATTENTION
TURNS TOWARD NEXT SYSTEM AND CHANCE FOR SHRA/TSRA... WHICH WILL
IMPACT THE AREA FROM SATURDAY NIGHT INTO MONDAY. OVERALL... SHORT
RANGE MODEL GUIDANCE IS IN DECENT AGREEMENT OVER THE NEXT FEW DAYS
AND WILL ESSENTIALLY FOLLOW A BLEND OF THE NAM AND GFS SOLUTIONS
TOGETHER WITH CONTINUITY FROM THE PREVIOUS FORECAST. THE MAIN
POINT OF DISCONNECT IN THE GUIDANCE IS WITH A BIT OF A BACKDOOR
REINFORCING SHOT OF COOL AIR PROGGED TO SAG INTO THE AREA FRIDAY
AFTERNOON AND EVENING... WITH THE NAM MANAGING TO GENERATE A BAND
OF PCPN WHILE THE GFS AND ECMWF KEEP THINGS DRY. GIVEN MINIMAL
RETURN FLOW AHEAD OF THIS FEATURE... CHANCES FOR PCPN LOOK
MINIMAL... SO WILL KEEP THINGS DRY AT THIS POINT. FOR THE LONGER
TERM... THE GFS AND ECMWF AND THEIR RESPECTIVE ENSEMBLES ARE IN
FAIRLY GOOD AGREEMENT INTO THE FIRST PART OF THE WEEK... WITH
DIFFERENCES IN SOLUTIONS BECOME MORE PRONOUNCED BY MIDWEEK AS THE
NORTHWEST UPPER FLOW IS PROGGED TO BREAK DOWN IN SOME FASHION AS
UPPER TROUGHING TRIES TO RE-ESTABLISH ITSELF OVER WESTERN NORTH
AMERICA. A MIDDLE OF THE ROAD APPROACH UTILIZING HPC GUIDANCE AND
A BLEND OF THE GFS AND ECMWF SOLUTIONS IS THE SAFEST ROUTE AT THIS
POINT GIVEN THE UNCERTAINTY... SO WILL USE THAT APPROACH DURING
THE LATTER HALF OF THE FORECAST.

SHRA/TSRA CURRENTLY IN PROGRESS ALONG WIND SHIFT AXIS LOCATED OUT
AHEAD OF FRONTAL BOUNDARY/DEWPOINT GRADIENT. EXPECT ACTIVITY TO
CONTINUE INTO THE EVENING AS THE BOUNDARY SLOWLY SLIDES EASTWARD.
IT WILL GET A BETTER PUSH EASTWARD AS THE NIGHT PROGRESSES WITH
THE SHORTWAVE SEEN IN WATER VAPOR IMAGERY OVER THE NORTHERN PLAINS
MARCHING INTO THE REGION. WILL KEEP SOME CHANCE FOR PCPN OVER THE
EASTERN HALF OF THE AREA OVERNIGHT AND OVER THE FAR EAST THURSDAY
MORNING UNTIL THE LARGE SCALE SUBSIDENCE ON THE BACKSIDE OF THE
UPPER TROUGH FINALLY SCOURS THINGS OUT ACROSS THE FORECAST AREA.

LOW LEVEL RIDGING WILL QUICKLY ESTABLISH ITSELF OVER THE AREA ON
THURSDAY AS MUCH DRIER NORTHWESTERLY MID-UPPER LEVEL FLOW SETS UP.
A WEAK SHORTWAVE WILL RIPPLE THROUGH THE UPPER FLOW ON FRIDAY...
WHICH LOOKS TO PUSH A REINFORCING SHOT OF COOLER AIR SOUTH TOWARD
THE REGION... BUT IT DOESN/T APPEAR THERE WILL BE SUFFICIENT
MOISTURE... FORCING... OR INSTABILITY TO GET MUCH OUT OF IT AT
THIS POINT IN TIME. CAN/T RULE OUT THE POSSIBILITY THAT A FEW SHRA
COULD OCCUR FRIDAY AFTERNOON/EVENING... BUT PROBABILITY IS TOO LOW
AT THIS POINT TO INCLUDE A MENTION. A MORE POTENT SHORTWAVE WILL
APPROACH THE AREA SATURDAY NIGHT... BRINGING A BETTER CHANCE FOR
PCPN. A WARM FRONT WILL FIRST LIFT NORTH THROUGH THE AREA SATURDAY
NIGHT... WITH A COLD FRONT QUICKLY FOLLOWING IN BEHIND IT SUNDAY
AFTERNOON INTO SUNDAY NIGHT. THE GFS MANAGES TO BUILD A FAIR
AMOUNT OF INSTABILITY AHEAD OF THIS FEATURE... WITH MLCAPES AOA
2500 J/KG OVER A GOOD PART OF THE AREA. DECENT DEEP LAYER SHEAR IS
ALSO PROGGED WITH 0-6KM VALUES AOA 40KT OVER MUCH OF THE AREA.
SO... THINGS WILL AT LEAST NEED TO BEAR SOME WATCHING AS WE HEAD
INTO THE WEEKEND WITH RESPECT TO SEVERE WEATHER POTENTIAL
DEPENDING ON HOW THINGS SETUP AS WE DRAW NEARER TO THAT TIME
FRAME.

RIDGING LOOKS TO WORK BACK INTO THE AREA ON MONDAY... HELPING TO
BRING AN END TO ANY PCPN ASSOCIATED WITH THE AFOREMENTIONED
FRONTAL BOUNDARY AND SHORTWAVE. THE NEXT CHANCE FOR PCPN THEN
LOOKS TO ARRIVE ON WEDNESDAY AS RETURN FLOW AND WARM ADVECTION MAY
HELP TO GET SOME SHRA/TSRA GOING... PARTICULARLY OVER THE WESTERN
HALF OF THE AREA. MODEL SOLUTIONS VARY SUBSTANTIALLY BY THE TIME
WE REACH WEDNESDAY... WITH SIGNIFICANT TIMING AND AMPLITUDE
DIFFERENCES DUE TO DISPARATE HANDLING OF A SIGNIFICANT UPPER
TROUGH OVER THE WESTERN CONUS AND WESTERN CANADA. WILL UNDOUBTEDLY
SEE SOME ADJUSTMENTS MADE TO THE MIDWEEK PORTION OF THE FORECAST
OVER THE NEXT FEW DAYS AS THINGS HOPEFULLY COME INTO BETTER FOCUS.

&&

.AVIATION.../18Z TAF ISSUANCE/

SURFACE BOUNDARY ORIENTED FROM JUST EAST OF KSTC SOUTHWARD TO
KFRM. THIS WILL MOVE VERY SLOWLY EAST THIS AFTERNOON AND
EVENING...TRIGGERING SHOWERS AND THUNDERSTORMS AS IT DOES. THESE
WILL BE SLOW-MOVING THUNDERSTORMS...WITH ABOUT 50 TO 70 PERCENT
COVERAGE FROM THE SOUTHERN TWIN CITIES SOUTHWARD...AND 20 TO 50
PERCENT COVERAGE NORTHWARD. THESE SHOULD MAINLY IMPACT WESTERN
WISCONSIN FROM 23Z AND AFTER. SOME OF THE STORMS WILL PRODUCE
BRIEF IFR VISIBILITIES BASED ON THEIR HEAVY RAINFALL POTENTIAL.
ALSO...SOME BRIEF GUSTY WINDS ARE LIKELY. THE STORMS WILL BEGIN TO
DISSIPATE IN COVERAGE BY 02Z WITH SHOWERS LINGERING ACROSS
WESTERN WI THROUGH 06Z BEFORE FADING. THE BOUNDARY WILL BE SLOW TO
MOVE THROUGH WESTERN WI...ALLOWING FOR THE LIKELIHOOD OF FOG
DEVELOPMENT THERE OVER THE WET GROUND. OTHERWISE...SOME LINGERING
MVFR CIGS NEAR WESTERN MN TAF SITES /KAXN AND KRWF/ SHOULD LIFT
BY 21Z. WINDS WILL TURN WESTERLY AT ALL MN SITES BY 00Z AND WI
SITES BY DAYBREAK THURSDAY. AFTER SOME MORNING FOG/STRATUS IN
WESTERN WI...THE DAY SHOULD BRING JUST SOME SCATTERED CUMULUS AND
WELCOME DRIER AIR.

KMSP...THUNDERSTORMS WILL EXPAND ALONG THE BOUNDARY TO THE WEST OF
THE AIRPORT. THESE WILL BE CLOSE TO THE AIRFIELD AND GIVEN 50 TO
70 PERCENT COVERAGE EXPECTED...HAVE CONTINUED MENTION IN A TEMPO.
IT IS A FAIRLY LONG TEMPO PERIOD OF THREE HOURS FOR THUNDER...BUT
GIVEN THE SLUGGISH NATURE OF THE BOUNDARY...FEEL IT STILL
APPROPRIATE. BRIEF MVFR IS LIKELY...WITH IFR POSSIBLE. SOME WIND
GUSTS OF 30 TO 40 KTS ARE PROBABLE WITH A FEW OF THE STORMS...AND
WILL MONITOR CLOSELY TO SEE IF A TAF AMMENDMENT IS WARRANTED TO
MENTION THE GUSTS. CONFIDENCE IN STORMS ENDING WITH VFR CONDITIONS
BY 00Z IS MODERATE. THERE MAY BE SOME LINGERING MVFR CIGS WITHIN
THE SHOWERS FROM 00Z TO 03Z...BUT CONFIDENCE IS TOO LOW TO MENTION
AT THIS TIME.

&&

.PREV DISCUSSION...
/ISSUED 102 PM CDT WED JUL 7 2010/
OVERALL JUST SOME TIMING ADJUSTMENTS MADE TO THE FORECAST THIS
AFTERNOON. THE VISIBLE SATELLITE CHANNEL...RADAR MOSAIC...AND
OBSERVATIONS SHOW THE SURFACE BOUNDARY ORIENTED FROM NEAR FAIRMONT
TO THE WESTERN TWIN CITIES METRO AREA...FURTHER NORTH TO MILLE
LACS LAKE. REMNANT OUTFLOW BOUNDARY FROM OVERNIGHT CONVECTION IS
ALSO WITHIN THIS AREA. TOWERING CUMULUS AND A FEW STORMS HAVE
DEVELOPED ALONG THIS AS OF 100 PM. INCREASING LOW LEVEL SOUTHEAST
WINDS ACROSS SOUTHEAST MINNESOTA HAS ENHANCED THE MOISTURE
CONVERGENCE ALONG THE BOUNDARY. THE AIR MASS ALONG THE BOUNDARY IS
RICH IN MOISTURE AND DIAGNOSTIC MODELS INDICATE MODERATE MLCAPE
VALUES OF NEAR 1500 J/KG. ASSOCIATED SOUNDINGS INDICATE THAT
CONVECTIVE TEMPERATURES HAVE OR WILL BE BREACHED HERE THROUGH 300
PM. THESE SHOULD ENHANCE IN COVERAGE SHOULD LATE AFTERNOON AND
THEN EVOLVE EAST SOUTHEAST INTO THE EARLY EVENING. GENERALLY LIGHT
0-3KM FLOW AND PROPAGATION VECTORS ORIENTED PARALLEL TO THE
SURFACE BOUNDARY WILL LEAD TO SLOW-MOVING THUNDERSTORM CORES.
PRECIPITABLE WATERS HAVE NOT INCREASED MUCH SINCE THE 12Z RAOB
/1.25 INCHES/...BUT LOCALLY HEAVY RAINFALL STILL LIKELY IN SOME OF
THESE THUNDERSTORMS BASED ON THE AFOREMENTIONED MOVEMENT AND THE
RICH LOW LEVEL MOISTURE. SOUNDINGS ALSO SHOW SOME POTENTIAL FOR
WIDELY SCATTERED STRONGER DOWN BURSTS. HAVE CONTINUED MENTION IN
THE HAZARDOUS WEATHER OUTLOOK. GIVEN THE 0-3KM CAPE AND AN AXIS OF
SURFACE VORTICITY ALONG THE BOUNDARY...IT IS POSSIBLE FOR A FEW
FUNNEL CLOUDS...BUT THE SETUP NOT IDEAL ENOUGH TO MENTION IN OTHER
PRODUCTS AT THIS TIME. TORNADO POTENTIAL IS VERY LOW WITH WEAK 0-1
KM SHEAR AND AN UNFAVORABLE STORM MODE.

&&

.MPX WATCHES/WARNINGS/ADVISORIES...
MN...NONE.
WI...NONE.
&&

TRH/MTF
Hazardous weather outlook, Jul 7, 1:26 PM CST, 1 hour 4 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
226 PM CDT WED JUL 7 2010

MNZ041>045-047>070-073>078-082>085-091>093-WIZ014>016-023>028-
081930-
DOUGLAS-TODD-MORRISON-MILLE LACS-KANABEC-STEVENS-POPE-STEARNS-
BENTON-SHERBURNE-ISANTI-CHISAGO-LAC QUI PARLE-SWIFT-CHIPPEWA-
KANDIYOHI-MEEKER-WRIGHT-HENNEPIN-ANOKA-RAMSEY-WASHINGTON-
YELLOW MEDICINE-RENVILLE-MCLEOD-SIBLEY-CARVER-SCOTT-DAKOTA-
REDWOOD-BROWN-NICOLLET-LE SUEUR-RICE-GOODHUE-WATONWAN-BLUE EARTH-
WASECA-STEELE-MARTIN-FARIBAULT-FREEBORN-POLK-BARRON-RUSK-
ST. CROIX-PIERCE-DUNN-PEPIN-EAU CLAIRE-
226 PM CDT WED JUL 7 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL AND
SOUTHERN MINNESOTA...AND WEST CENTRAL WISCONSIN.

.DAY ONE...THIS AFTERNOON AND TONIGHT

ISOLATED STRONG THUNDERSTORMS...WITH THE THREAT OF VERY HEAVY
RAINFALL...GUSTY WINDS OF 50 MPH...AND SMALL HAIL WILL OCCUR
ACROSS MOST OF THE OUTLOOK AREA THROUGH EARLY THIS EVENING. THE
BEST POTENTIAL OF NEAR SEVERE WIND GUSTS OF 60 MPH WILL OCCUR
ACROSS EAST CENTRAL AND SOUTH CENTRAL MINNESOTA...AS WELL AS WEST
CENTRAL WISCONSIN.

PLEASE SEE THE LATEST RIVER STATEMENTS FOR THE MINNESOTA AND CROW
RIVERS AS RECENT HEAVY RAINFALL HAS CAUSED THESE RIVERS TO REMAIN
NEAR OR SLIGHTLY ABOVE FLOOD STAGE.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

THUNDERSTORMS ARE POSSIBLE ACROSS THE OUTLOOK AREA LATE SATURDAY
NIGHT INTO MONDAY... AND AGAIN ON WEDNESDAY. THERE MAY BE SOME
POTENTIAL FOR STORMS WHICH DEVELOP ON SUNDAY TO BECOME SEVERE...
BUT IT IS STILL TOO SOON TO DETERMINE THE SPECIFIC TIME FRAME WHEN
SEVERE STORMS MIGHT OCCUR OR WHICH AREAS WHICH WOULD BE IMPACTED.

THE MINNESOTA RIVER WILL REMAIN ELEVATED FROM NEW ULM...
DOWNSTREAM TO SAVAGE THROUGH THIS WEEKEND. IN ADDITION...THE CROW
RIVER WILL REMAIN ELEVATED AROUND DELANO THROUGH THIS WEEKEND.
SEE THE LATEST RIVER STATEMENTS FOR MORE INFORMATION.

.SPOTTER INFORMATION STATEMENT...

DUE TO THE ISOLATED NATURE OF SEVERE THUNDERSTORMS THIS AFTERNOON
OR EVENING...SKYWARN SPOTTER ACTIVATION IS NOT ANTICIPATED.

The radar

The Minneapolis radar (KMPX), 135 km away, was scanning. The volume nearest the first event began at 20:29 UTC.

Open the radar archive at this moment

Event by event

2 flash flood. Local standard time, as filed.

Flash Flood, Faribault

When
July 7, 2:30 PM CST to 3:30 PM CST
Where
Faribault County, 0.79 mi N of Huntley to 2.6 mi S of Winnebago
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
43.741, -94.252

Rainfall amounts were reported around 5.50 inches north of Huntley, and the far northwest corner of Faribault County. Flooding was observed in this area with rapid rises along the Blue Earth River.

Flash Flood, Martin

When
July 7, 2:30 PM CST to 3:30 PM CST
Where
Martin County, 0.21 mi SSW of Granada to 0.42 mi S of Granada
Cause
Heavy Rain
Property damage
$5,000
Reported by
COOP Observer
Coordinates
43.697, -94.351

A local weather observer reported 4.10 inches of rainfall in less than two hours. A local creek rose a few feet in less than an hour and caused some basement flooding in the town of Granada.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Minnesota in 2010Every state in 2010This day in weather historyWarnings in Minnesota, July 2010

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 231478, 248482.